Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS El Paso, TX

August 27, 2016Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 27, 2016, 5:12 PM MDT for Doña Ana County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2016, 5:12 PM MDT (23:12 UTC)
Expired
Aug 27, 2016, 8:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 89 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WGUS54 KEPZ 272312
FFWEPZ
NMC013-280215-
/O.NEW.KEPZ.FF.W.0014.160827T2312Z-160828T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
512 PM MDT SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 815 PM MDT

* AT 509 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE EASTERN SIERRA DE LAS UVAS MOUNTAINS.  UP 
  TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY IN NUMEROUS LOW WATER CROSSINGS THAT
  FLOW ACROSS STATE HIGHWAY 187 BETWEEN RADIUM SPRINGS AND HATCH.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
  DONA ANA COUNTY BETWEEN RADIUM SPRINGS AND HATCH...TO INCLUDE 
  HERSEY ARROYO...BIGNELL ARROYO...AND REED ARROYO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3263 10703 3257 10699 3253 10706 3259 10713
      3266 10711 3266 10707

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:52 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 27, 2:52 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
252 PM MDT SAT AUG 27 2016

.SYNOPSIS...
Moisture and sunlight will continue to combine for scatteredthunderstorms
tonight through at least Wednesday. Our high temperatures will
continue to be below normal because of all the clouds and rain
through the end of the week.

&&

.DISCUSSION...
Moisture and rain chances are on the increase and will continue
for most of the coming week. Currently an upper level ridge well
to our east and a weak upper level trough just to our west
continue to pull moisture up out of Mexico. This morning's
precipitable water value was just over 1.2 inches which is pretty
good. With all the moisture and the weak trough just to our west
we will see scattered evening thunderstorms tonight. The trough
will be slow to dissipate so on Sunday we will again see
scattered thunderstorms across the area. As the moisture continues
to flow into the area we will see an increased threat for heavy
rain and flash flooding. By the first of the week the upper trough
will be gone, but we will still see lots of moisture flowing into
the region. On Tuesday we will see our precipitable water values
continue to rise to around 1.50 inches. With all the moisture in
place we will see lots of clouds which will keep our temperatures
well below normal. It will be a little bit of a challenge to fire
off storms as, at the moment, there is not a clear trigger, but if
storms are able to fire off they will be very efficient rain
producers and could lead to some flash flooding. We will have to
keep an eye on this potential in the days to come.

By Thursday we will see a slight reduction in our moisture flow as
the upper level ridge noses in from the east, but it won't last
long as it almost immediately builds back east and allows for
another surge or moisture in the area for next weekend.

High temperatures will be pretty nice for the next seven days.
Highs on Sunday will run a few degree below normal, then highs on
Monday and Tuesday will be running 5 to 10 degrees below normal
because of all the clouds and moisture. That means on Tuesday
lowland highs could top out around 80 degrees. For the middle part
of next week we will still have plenty of moisture and clouds
around so our highs will still be running around 5 degrees below
normal. Finally by the end of the week with slightly drier
conditions so we will see our highs back to seasonal normals.

&&

.AVIATION...Valid 28/00Z-29/00Z.
P6SM FEW-SCT080-100 SCT-BKN150-200 thru pd with sct to nmrs mountain
and sct lowland 1-3SM TSRA BKN040-060 mainly thru 06Z and after 17Z.
Wind gusts to 40kts with thunderstorms...otherwise E to SE winds
east of divide and W to NW west of divide AOB 12kts through 15Z
then generally becoming easterly.

&&

.FIRE WEATHER...
A moderate low level easterly flow will be developing over the
region over the next couple of days which will keep deep moisture in
place. Scattered to numerous showers and thunderstorms are expected
through midweek with temperatures dropping to slightly below normal
due to the precipitation and expected cloud cover. Winds out of the
east may occasionally be gusty over 20 mph but relative humidities
will remain high...generally above 30 percent during this period.
Vent rates however will be fair to good due to weak winds aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  89  66  83 /  40  40  50  60
Sierra Blanca           64  87  64  82 /  30  50  40  60
Las Cruces              63  86  62  81 /  40  50  40  60
Alamogordo              62  88  63  83 /  40  50  40  50
Cloudcroft              48  68  47  63 /  50  70  60  90
Truth or Consequences   61  87  61  81 /  30  50  30  50
Silver City             56  82  56  77 /  40  60  40  60
Deming                  63  88  62  82 /  40  40  30  50
Lordsburg               63  91  62  85 /  30  40  30  50
West El Paso Metro      68  89  67  82 /  40  40  50  60
Dell City               64  88  64  83 /  30  50  30  50
Fort Hancock            67  90  67  85 /  40  50  30  50
Loma Linda              62  83  61  78 /  40  50  40  60
Fabens                  66  90  65  83 /  40  40  40  50
Santa Teresa            66  88  65  82 /  40  40  50  60
White Sands HQ          64  86  64  81 /  40  50  50  60
Jornada Range           61  86  61  81 /  40  50  40  60
Hatch                   63  87  63  83 /  40  50  40  50
Columbus                65  89  64  83 /  50  40  40  50
Orogrande               64  86  64  81 /  40  40  40  60
Mayhill                 51  74  51  68 /  50  70  60  80
Mescalero               52  77  52  71 /  40  70  60  80
Timberon                51  74  51  68 /  50  70  60  80
Winston                 51  80  51  75 /  50  70  40  60
Hillsboro               58  84  57  80 /  50  60  40  60
Spaceport               61  85  60  80 /  40  50  40  60
Lake Roberts            51  83  51  78 /  40  70  50  70
Hurley                  57  83  56  78 /  40  60  40  60
Cliff                   58  90  57  85 /  30  50  40  60
Mule Creek              54  86  53  82 /  30  50  30  60
Faywood                 57  85  57  80 /  40  60  40  60
Animas                  61  90  60  84 /  30  40  40  40
Hachita                 62  89  60  83 /  40  40  40  50
Antelope Wells          61  88  60  83 /  50  50  50  40
Cloverdale              59  84  58  78 /  40  50  50  40

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Aug 27, 11:29 AM MDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1129 AM MDT SAT AUG 27 2016

NMZ401>417-TXZ418>424-281730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1129 AM MDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOISTURE IS SLOWLY ON THE INCREASE ACROSS THE AREA SO WE WILL SEE
A FEW MORE THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS
WILL PRODUCE SOME HEAVY RAIN WHICH COULD LEAD TO SOME ISOLATED
FLOODING OF LOW WATER CROSSING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
OUR MOISTURE LEVELS WILL CONTINUE TO INCREASE SO THAT THE THREAT
OF FLASH FLOODING WILL ALSO GO UP. BEST CHANCES FOR WIDE SPREAD
HEAVY RAIN WILL BE FROM LATE MONDAY INTO WEDNESDAY. BUT IT LOOKS
LIKE OUR RAIN CHANCES WILL CONTINUE THROUGH THE END OF THE COMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 27, 2:12 PM MDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
212 PM MDT SAT AUG 27 2016

NMZ402-408-409-272100-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
212 PM MDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
300 PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF SAN MIGUEL...OR 10 MILES NORTHWEST OF CABALLO...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUCHILLO...TRUTH OR CONSEQUENCES...CABALLO...SAN MIGUEL...PALOMAS...
UPPER PALOMAS CANYON...LOWER ANIMAS CREEK...LADDER RANCH...
LOWER PALOMAS CANYON AND WILLIAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3330 10734 3302 10716 3294 10753 3306 10763
TIME...MOT...LOC 2010Z 242DEG 16KT 3307 10746

CRESPO
Local storm report, Aug 27, 2:28 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
228 PM MDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 NW LAS PALOMAS        33.11N 107.36W
08/27/2016  E0.70 INCH       SIERRA             NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1600305

GRZYWACZ
Special weather statement, Aug 27, 4:18 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
418 PM MDT SAT AUG 27 2016

NMZ402-408>410-272300-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-NORTHERN DONA ANA COUNTY NM-
418 PM MDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA...
NORTHWESTERN DONA ANA AND EAST CENTRAL GRANT COUNTIES UNTIL 500 PM
MDT...

AT 417 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LAKE VALLEY AND HIGHWAY 27...OR 12 MILES SOUTH OF
HILLSBORO...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3296 10738 3273 10729 3265 10769 3276 10774
TIME...MOT...LOC 2217Z 246DEG 19KT 3274 10758

CRESPO
Special weather statement, Aug 27, 4:38 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
438 PM MDT SAT AUG 27 2016

NMZ417-272315-
OTERO MESA NM-
438 PM MDT SAT AUG 27 2016

...SPECIAL WEATHER STATEMENT...

AT 437 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES SOUTH OF TIMBERON...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL OTERO
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3221 10571 3231 10572 3242 10551 3226 10541
TIME...MOT...LOC 2237Z 232DEG 5KT 3228 10564

CRESPO
Special weather statement, Aug 27, 4:41 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
441 PM MDT SAT AUG 27 2016

NMZ417-TXZ420-272330-
OTERO MESA NM-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
441 PM MDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND
NORTHWESTERN HUDSPETH COUNTIES UNTIL 530 PM MDT...

AT 441 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF HUECO TANKS...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE OTERO MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3199 10597 3208 10602 3227 10585 3204 10568
TIME...MOT...LOC 2241Z 235DEG 11KT 3209 10591

CRESPO
Special weather statement, Aug 27, 5:02 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
502 PM MDT SAT AUG 27 2016

NMZ410-272345-
NORTHERN DONA ANA COUNTY NM-
502 PM MDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 545 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF RINCON...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RINCON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3244 10706 3259 10719 3276 10705 3255 10682
TIME...MOT...LOC 2301Z 230DEG 10KT 3256 10706

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:05 PM MDTSpecial Weather StatementEPZSierra40 min
Aug 27, 1:36 PM MDTSevere Thunderstorm WarningEPZSierra39 min
Aug 27, 2:12 PM MDTSpecial Weather StatementEPZSierra48 min
Aug 27, 2:37 PM MDTAreal Flood AdvisoryEPZSierra113 min
Aug 27, 3:25 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Aug 27, 3:52 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 27, 4:18 PM MDTSpecial Weather StatementEPZSierra42 min
Aug 27, 4:38 PM MDTSpecial Weather StatementEPZOtero37 min
Aug 27, 5:02 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Aug 27, 5:03 PM MDTAreal Flood AdvisoryEPZSierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.